Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 50, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 26, 2014, 11:56 AM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 94 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2014, 11:56 AM MDT (17:56 UTC)
- Expired
- Aug 26, 2014, 1:30 PM MDT
- In force
- 94 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 12:10 PM MDT | HEAVY RAIN 0.9 | Rincon, NM | SPOTTER MEASURES .9 INCH RAINFALL IN 40 MINUTES. |
| Aug 26, 12:30 PM MDT | FLASH FLOOD | 3 S Hatch, NM | HOMES FLOODED IN RODEY ON MARIANO AND TRUJILLO STREETS. ALSO ON COLORADO ST. |
| Aug 26, 12:30 PM MDT | HEAVY RAIN 2 | Upham, NM | SPACEPORT OFFICIAL REPORTS 2 INCHES OF RAIN FALLING IN ABOUT 80 MINUTES. MAIN ROAD SOUTH OF THE THE SPACEPORT WAS WASHED OUT AND WILL BE CLOSED UNTIL FRIDAY AUGUST 29. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WGUS54 KEPZ 261756 FFWEPZ NMC013-051-261930- /O.NEW.KEPZ.FF.W.0050.140826T1756Z-140826T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1156 AM MDT TUE AUG 26 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO... NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 130 PM MDT * AT 1154 AM MDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. FLOODING WAS REPORTED OVER LOW WATER CROSSINGS AROUND UPHAM. DOPPLER RADAR ALSO SHOWED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. * LOCATIONS IMPACTED INCLUDE... HATCH... PLACITAS... PLACITAS IN DONA ANA COUNTY... UPHAM... SALEM... RINCON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700 $$ ROGASH
2 follow-up statements
392 WGUS74 KEPZ 261854 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1254 PM MDT TUE AUG 26 2014 NMC013-051-261930- /O.CON.KEPZ.FF.W.0050.000000T0000Z-140826T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA NM-DONA ANA NM- 1254 PM MDT TUE AUG 26 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN DONA ANA AND CENTRAL SIERRA COUNTIES UNTIL 130 PM MDT... AT 1251 PM MDT...DOPPLER RADAR AND WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATES OVER 2 INCHES OF RAIN HAVE FALLEN OVER PORTIONS OF THE AREA. LOCATIONS IMPACTED INCLUDE... HATCH... PLACITAS... PLACITAS IN DONA ANA COUNTY... UPHAM... SALEM... RINCON... ROADS HAVE BEEN REPORTED WASHED OUT SOUTH OF THE SPACEPORT AND SOME HOMES HAVE BEEN FLOODED AROUND HATCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700 $$ ROGASH
297 WGUS74 KEPZ 261926 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 126 PM MDT TUE AUG 26 2014 NMC013-051-261940- /O.EXP.KEPZ.FF.W.0050.000000T0000Z-140826T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA NM-DONA ANA NM- 126 PM MDT TUE AUG 26 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN DONA ANA AND CENTRAL SIERRA COUNTIES WILL BE ALLOWED TO EXPIRE AT 130 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. HOWEVER THE ROAD LEADING SOUTH OF THE SPACEPORT HAS BEEN WASHED OUT AND WILL REMAIN CLOSED UNTIL FRIDAY. BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700 $$ ROGASH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:49 AM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 26, 5:49 AM MDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 AM MDT TUE AUG 26 2014
.SYNOPSIS...
LOTS OF MOISTURE WAS MOVING INTO THE REGION TODAY AND THIS
MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM
SYSTEM. THESE TWO FACTORS WILL HELP FUEL NUMEROUS THUNDERSTORMS
THIS AFTERNOON THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FLASH FLOODING...SO A FLASH FLOOD WATCH
IS IN PLACE FOR THIS AFTERNOON AND EVENING. WE WILL START TO DRY
OUT ON THURSDAY AND THE WEEKEND LOOKS HOT AND DRY WITH
TEMPERATURES FIVE DEGREES ABOVE NORMAL.
&&
.DISCUSSION...
BIT OF A TRICKY FORECAST THIS MORNING. WE HAVE LOTS OF MOISTURE IN
PLACE AND WE HAVE AN APPROACHING UPPER LEVEL STORM SYSTEM TO OUR
NORTH. THESE FACTORS WOULD NORMALLY LEAD TO LOTS OF RAIN AND THE
MODELS SHOW THAT. BUT THE MODELS ARE ALSO SHOWING THAT IT SHOULD
ALREADY BE RAINING AND IT IS NOT. SO THE SHORT TERM FORECAST IS
BASED MORE ON PATTERN RECKOGNITION THAN WHAT THE MODELS ARE
SAYING. THE INGREDIENTS ARE IN PLACE FOR SOME HEAVY RAIN AND FLASH
FLOODING TODAY AND TONIGHT...SO I'VE ISSUED A FLASH FLOOD WATCH
FOR THE AREA THROUGH WEDNESDAY MORNING. STORM MOTION WILL BE
GENERALLY SLOW AND WITH THE MOISTURE IN PLACE STORMS WILL BE
PRETTY EFFICIENT RAIN PRODUCERS. WEDNESDAY WILL BE A TRANSITION
DAY AS DRIER AIR MAKES A PUSH INTO THE REGION. WE WIL CONTINUE TO
SEE A CHANCE FOR THUNDERSTORMS...BUT THE THREAT OF WIDE SPREAD
FLOODING LOOKS TO GO AWAY. BY THURSDAY THE UPPER LEVEL TROUGH WILL
BE TO OUR EAST AND DRIER AIR WILL BE IN PLACE ACROSS THE AREA. THE
DRIER AIR WILL BRING A TEMPORARY END TO OUR MONSOON FLOW AND RAIN
CHANCES THROUGH AT LEAST SATURDAY. BY SUNDAY INTO THE FIRST PART
OF NEXT WEEK WE WILL SEE A LITTLE MOISTURE TRY AND SLIP BACK INTO
THE REGION SO THE RAIN CHANCES RETURN TO THE FORECAST.
TEMPERATURES TODAY AND WEDNESDAY WILL BE SEVERAL DEGREES BELOW
NORMAL...THEN AS WE MOVE THROUGH THE WEEK WITH THE DRIER AIR WE
WILL SEE HIGHS CREEP 4 TO 6 DEGREES ABOVE NORMAL. I DON'T WANT TO
TALK ABOUT TRIPLE DIGIT HEAT...BUT WE WILL BE GETTING CLOSE FOR
SOME LOWLAND LOCATIONS THIS WEEKEND. HOPEFULLY SOME MOISTURE CAN
WORK BACK INTO THE AREA FOR THE FIRST PART OF NEXT WEEK WHICH
WOULD HELP LOWER OUR HIGH TEMPERATURES A FEW DEGREES.
&&
.AVIATION...VALID 26/12Z-27/12Z
MORE RAIN AND CLOUDS ON THE WAY TODAY. WE WILL SEE CEILINGS
INCREASE AND LOWER AS WE MOVE THROUGH THE DAY. ABUNDANT MOISTURE
AND AN UPPER LEVEL STORM SYSTEM WILL HELP PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. WINDS WON'T BE MUCH OF A PROBLEM TODAY
EXCEPT IN AND NEAR THUNDERSTORMS. CEILINGS WILL GENERALLY STAY IN
THE VFR CATEGORY...BUT COULD LOWER TO THE MVFR CATEGORY IN
ASSOCIATION WITH THE SHOWERS AND THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST.
&&
.FIRE WEATHER...
NO BIG FIRE CONCERNS IN THE SHORT TERM. TODAY WE WILL SEE NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...DEVELOP THIS
AFTERNOON AND EVENING. OUR RAIN CHANCES WILL CONTINUE INTO
WEDNESDAY...THEN FOR THURSDAY AND BEYOND WE WILL SEE MUCH DRIER
AIR MOVE INTO THE AREA. THIS WILL HELP CLEAR OUT THE CLOUDS AND
INCREASE OUR AFTERNOON TEMPERATURES. BY THE WEEKEND WE WILL SEE
HIGH TEMPERATURES WELL ABOVE NORMAL AND MIN RH'S IN THE 20'S IN
THE LOWLANDS AND IN THE 30'S IN THE MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 87 69 88 68 92 / 60 60 40 40 0
SIERRA BLANCA 85 65 87 66 89 / 60 60 30 30 20
LAS CRUCES 84 66 85 64 92 / 60 60 40 30 0
ALAMOGORDO 84 67 85 61 91 / 60 60 50 40 20
CLOUDCROFT 61 50 62 50 68 / 60 60 60 40 20
TRUTH OR CONSEQUENCES 80 64 86 64 92 / 60 60 40 30 0
SILVER CITY 79 58 80 58 85 / 60 60 40 30 0
DEMING 84 65 87 64 93 / 70 70 30 30 0
LORDSBURG 83 64 86 64 92 / 60 60 30 20 0
WEST EL PASO METRO 87 68 89 68 94 / 60 60 40 40 0
DELL CITY 91 67 92 65 97 / 60 60 30 30 20
FORT HANCOCK 87 71 89 71 95 / 60 60 40 40 20
LOMA LINDA 81 65 84 66 88 / 60 60 40 40 10
FABENS 85 71 90 69 92 / 60 60 40 40 0
SANTA TERESA 87 68 89 68 93 / 60 60 40 40 0
WHITE SANDS HQ 84 67 88 66 91 / 60 60 40 30 0
JORNADA RANGE 83 64 86 63 91 / 60 60 40 30 0
HATCH 82 65 85 65 94 / 60 60 40 30 0
COLUMBUS 84 68 86 66 92 / 70 70 40 30 0
OROGRANDE 85 67 86 66 94 / 60 60 40 30 10
MAYHILL 70 57 72 56 79 / 60 60 50 30 20
MESCALERO 70 56 75 55 79 / 60 60 60 40 20
TIMBERON 74 56 74 56 80 / 60 60 60 40 20
WINSTON 69 55 76 56 79 / 70 70 50 30 0
HILLSBORO 75 60 79 62 86 / 70 70 40 30 0
SPACEPORT 80 62 82 64 91 / 60 60 30 30 0
LAKE ROBERTS 77 57 79 57 84 / 70 70 50 30 0
HURLEY 79 59 82 61 88 / 60 60 30 30 0
CLIFF 81 61 86 59 91 / 60 60 40 30 0
MULE CREEK 77 56 81 54 87 / 70 70 30 20 0
FAYWOOD 74 60 81 59 87 / 70 70 30 30 0
ANIMAS 82 65 84 65 94 / 70 70 30 20 0
HACHITA 81 64 85 63 93 / 60 60 30 30 0
ANTELOPE WELLS 82 63 87 61 91 / 70 70 30 30 0
CLOVERDALE 80 62 84 61 89 / 70 70 30 20 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
NMZ401>417.
TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
TXZ418>424.
&&
15/15Hazardous weather outlook, Aug 26, 11:36 AM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1136 AM MDT TUE AUG 26 2014 NMZ401>417-TXZ418>424-271745- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1136 AM MDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEP LAYER OF MOISTURE IS STREAMING OVER THE AREA. AS RESULT NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAINFALL WITH EXCESSIVE RUN OFF MAY PRODUCE FLASH FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY NEAR IN THE MOUNTAINS AND NEAR THE BURN SCARS. NORMALLY DRY DRAINAGES AND ARROYOS MAY QUICKLY FILL WITH WATER AND DEBRIS. LOW WATER CROSSINGS MAY BECOME IMPASSABLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. STRONG THUNDERSTORMS MAY ALSO PRODUCE PERIODS OF SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA ON WEDNESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH POSSIBLE. RAIN AND STORMS WILL TAPER OFF AND END BY THE EVENING. THURSDAY THROUGH LABOR DAY WILL BE MOSTLY DRY WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH COUNTIES ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ALL OBSERVED HAZARDOUS WEATHER AND FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
In the hours before
Special weather statement, Aug 26, 11:35 AM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1135 AM MDT TUE AUG 26 2014 NMZ407-409>412-261830- SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- SOUTHWEST DESERT/MIMBRES BASIN NM-CENTRAL TULAROSA BASIN NM- NORTHERN DONA ANA COUNTY NM- 1135 AM MDT TUE AUG 26 2014 ...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO... AT 1135 AM THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY ACROSS PORTIONS OF SOUTHERN NEW MEXICO. THE STRONGEST STORMS WERE LOCATED NEAR UPHAM...HATCH...AKELA...AND HERMANAS. THESE STORMS MAY PRODUCE HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME PONDING OF WATER MAY OCCUR OVER LOW LYING AREAS CREATING HAZARDOUS DRIVING CONDITIONS INCLUDING ACROSS SECTIONS OF INTERSTATES 10 AND 25. && LAT...LON 3331 10704 3328 10649 3177 10734 3178 10800 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:13 AM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 23 hr |
| Aug 26, 11:35 AM MDT | Special Weather Statement | EPZ | Doña Ana | 55 min |
| Aug 26, 11:44 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
| Aug 26, 12:04 PM MDT | Areal Flood Advisory | EPZ | Otero | 56 min |
| Aug 26, 2:38 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.